Skip to Main Content

++

INTRODUCTION

++

Anesthesiologists frequently encounter complex patients in need of emergent surgery. These situations are increasingly challenging if they are unwitnessed or complicated by toxins. The anesthetic management of these patients is fraught with difficulties, and can become even more perplexing if poisoning is suspected in an obtunded or uncooperative patient. Often times the patient is unable or unwilling to confirm the type of poison, drug, or substance taken.

++

MONOAMINE OXIDASE INHIBITORS

++

One of the most feared complications of dietary or unintentional polypharmacy interactions can manifest with monoamine oxidase inhibitors (MAOis). They are a long-standing treatment for depression and other psychiatric disorders, especially atypical depression. They are often used as a last line of treatment when selective serotonin reuptake inhibitors (SSRIs) and tricyclic antidepressants (TCAs) have failed. They may also be used in the treatment of Parkinson’s disease.

++

MAOi’s mechanism of action is to prevent the breakdown of the monoamine neurotransmitters. The decrease in neurotransmitter destruction indirectly increases their availability, thus increasing serotonin and norepinephrine. It is important to note that MAOi may differ in their selectivity for MAO-A and MAO-B receptors. Individuals taking MAO-A selective inhibitors must undergo food restrictions, specifically foods high in tyramine. Food restrictions are required because MAOis inhibit the metabolism of dietary amines, thus increasing the likelihood of serotonin syndrome or hypertensive crisis. Examples of foods high in tyramine are alcohol, aged cheese, vegemite, and chocolate. Conversely, MAO-B selective inhibitors are more often used to treat Parkinson’s disease, which can often be taken without dietary restrictions because they prevent the breakdown of dopamine and phenethylamine—not serotonin-like MAO-A. Examples of common MAO-B inhibitors are selegiline and rasagiline.

++

MAOis should not be combined with SSRIs, TCAs, dextromethorphan, meperidine, St. John’s Wart, tryptophan supplements, and tramadol. Combination of these drugs may result in serotonin syndrome, or hypertensive crisis. Interestingly, providers should be aware that patients taking MAOis in need of epinephrine, dopamine, or norepinephrine should decrease the administered dose and expected prolonged duration of these drugs. Additionally, methylene blue is a highly potent MAOi.

++

The problem with tyramine or sympathomimetic drugs is that they are both potent stimuli for norepinephrine release. The release of norepinephrine can cause a tyramine-induced hypertensive crisis when combined with tyramine-containing foods, or excessive effect of sympathomimetic drugs. Despite this, anesthesia can be safely conducted with patient’s taking MAOis. One must remember meperidine should not be used for postoperative shivering, nor should ketamine be utilized. Additionally, patients may have higher anesthetic requirements due to increased norepinephrine concentrations. It is recommended to avoid epinephrine in local anesthetic solutions due to prolonged effects.

++

Serotonin syndrome is a life-threatening consequence of excessive serotonin. It produces a wide spectrum of somatic, cognitive, and autonomic adverse effects. The disease is based on history or clinical symptoms, as no lab tests are confirmatory. Symptoms manifest rapidly: tachycardia, agitation, mydriasis, myoclonus, hypertension, hyperthermia, and mental ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.